Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)

 
 

 

Dehn surgery on the figure 8 knot:
Immersed surfaces


Authors: I. R. Aitchison, S. Matsumoto and J. H. Rubinstein
Journal: Proc. Amer. Math. Soc. 127 (1999), 2437-2442
MSC (1991): Primary 57Q35; Secondary 57M50
DOI: https://doi.org/10.1090/S0002-9939-99-04716-4
Published electronically: March 24, 1999
MathSciNet review: 1485454
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: It is known that about 70% of surgeries on the figure 8 knot give manifolds which contain immersed incompressible surfaces. We improve this to about 80% by giving a very simple proof that all even surgeries give manifolds containing such a surface. Moreover, we give a quick proof that every $(6k,t)$ surgery is virtually Haken, thereby partially dealing with some exceptional cases in Baker's results.


References [Enhancements On Off] (What's this?)

  • [ALR] I.R. Aitchison, E. Lumsden and J.H. Rubinstein, Cusp structure of alternating links, Invent. Math. 109 (1992), 473-494. MR 93h:57007
  • [AMR1] I. R. Aitchison, S. Matsumoto, and J. H. Rubinstein, Immersed surfaces in cubed manifolds, Asian J. Math 1 (1997), 85-95. CMP 98:04
  • [AMR2] -, Immersed surfaces in the figure-8 knot complement, preprint, 1996.
  • [AR] I. R. Aitchison and J. H. Rubinstein, Combinatorial cubings, cusps and the dodecahedral knots, in: Proc. of the Special Semester on Topology at Ohio State University, 1990 (de Gruyter, Berlin - New York, 1992) pp. 17-26. MR 93i:57016
  • [Ba] M. D. Baker, On coverings of figure eight knot surgeries, Pacific J. Math. 150 (1991), 215-228. MR 92g:57004
  • [Bu] G. Burde, On branched coverings of $S^3$, Canad. J. Math. 23 (1971), 84-89. MR 43:6908
  • [Fo1] R. H. Fox, Construction of simply connected 3-manifolds, in: Topology of 3-manifolds and related topics, Proc. The Univ. of Georgia Institute, 1961 (Prentice-Hall, Englewood Cliffs, N.J., 1962) pp. 213-216. MR 25:3539
  • [Fo2] R. H. Fox, Metacyclic invariants of knots and links, Canad. J. Math. 22 (1970), 193-201. MR 41:6197
  • [HM] J. Hass and W. Menasco, Topologically rigid non-Haken 3-manifolds, J. Austral. Math. Soc. (Series A) 55 (1993), 60-71. MR 94g:57017
  • [Ha] A. Hatcher, Hyperbolic structures of arithmetic type on some link complements, J. London Math. Soc. (2) 27 (1983), 345-355. MR 84m:57005
  • [He1] J. Hempel, Coverings of Dehn fillings of surface bundles, Topology Appl. 24 (1986), 157-170. MR 88h:57011
  • [Ki] R.C. Kirby (ed.), Problems in low-dimensional topology, in: Geometric Topology (2 vols), 1993 Georgia International Topology Conference Proceedings (ed. William H. Kazez) (American Mathematical Society, Providence, 1997). CMP 98:01
  • [KL] S. Kojima and D. Long, Virtual Betti numbers of some hyperbolic 3-manifolds, in: A fete of topology: Papers dedicated to Itiro Tamura (Academic Press, New York, 1988), pp.417-437. MR 89a:57060
  • [Mo] S. Morita, Finite coverings of punctured torus bundles and the first Betti number, Sci. Papers College Arts Sci. Univ. Tokyo 35 (1986), no. 2, 109-121. MR 88b:57021
  • [NR] W. D. Neumann and A. W. Reid, Arithmetic of hyperbolic manifolds, in: Proc. of the Special Semester on Topology at Ohio State University, 1990 (de Gruyter, Berlin - New York, 1992) pp. 273 - 310. MR 94c:57024
  • [N] A. Nicas, An infinite family of non-Haken hyperbolic 3-manifolds with vanishing Whitehead groups, Math. Proc. Camb. Phil. Soc. 99 (1986), 239-246. MR 87h:57018
  • [Pr] J. H. Przytycki, Incompressibility of surfaces after Dehn surgery, Michigan Math. J. 30 (1983), 289-308. MR 86g:57012
  • [Re] A. W. Reid, Arithmeticity of knot complements, J. London Math. Soc. (2) 43 (1991), 171-184. MR 92a:57011
  • [Ro] D. Rolfsen, Knots and Links (Publish or Perish, Inc., Houston, 1990). MR 95c:57018
  • [Th1] W.P. Thurston, The geometry and topology of 3-manifolds, Princeton University Lecture Notes, 1978.
  • [Th2] W.P. Thurston, Three-dimensional Geometry and Topology, Princeton Mathematical Series #35 (Princeton University Press, Princeton, 1997). MR 97m:57016

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC (1991): 57Q35, 57M50

Retrieve articles in all journals with MSC (1991): 57Q35, 57M50


Additional Information

I. R. Aitchison
Affiliation: Department of Mathematics, University of Melbourne, Parkville, Victoria 3052, Australia
Email: iain@maths.mu.oz.au

S. Matsumoto
Affiliation: Department of Mathematics, University of Melbourne, Parkville, Victoria 3052, Australia
Email: saburo@is.titech.ac.jp

J. H. Rubinstein
Affiliation: Department of Mathematics, University of Melbourne, Parkville, Victoria 3052, Australia
Email: rubin@maths.mu.oz.au

DOI: https://doi.org/10.1090/S0002-9939-99-04716-4
Keywords: Cubed manifolds, immersed incompressible surfaces, dihedral cover, Dehn surgery
Received by editor(s): November 12, 1996
Received by editor(s) in revised form: October 21, 1997
Published electronically: March 24, 1999
Additional Notes: This research was partially supported by the Australian Research Council.
Communicated by: Ronald A. Fintushel
Article copyright: © Copyright 1999 American Mathematical Society

American Mathematical Society